to the editor: The article, “Cirrhosis and Chronic Liver Failure: Part 1. Diagnosis and Evaluation,” in the September 1, 2006, issue of American Family Physician contains a listing of various causes of hepatic cirrhosis, including several medications.1 There are indeed older literature reports that describe severe fibrosis and even cirrhosis developing after prolonged exposure to alpha methyldopa (Aldomet), amiodarone (Cordarone), methotrexate, oxyphenisatin (Prulet; not available in the United States), perhexiline, and high-dose vitamin A.2 The authors could have added other medications, including nitrofurantoin (Furadantin), and drugs that have been associated with chronic cholestatic injury and biliary cirrhosis such as chlorpromazine (Thorazine), flucloxacillin, and thiabendazole (Mintezol).3 However, no causal relationship linking cirrhosis to isoniazid (INH)2 or troglitazone (Rezulin; not available in the United States)4 has been established.
In cases of medication use leading to acute liver failure with massive or submassive necrosis, collapse of the hepatic parenchyma has been at times confused with cirrhosis. Recovery from acute hepatocellular injury (as opposed to cholestasis) is thought to be complete without sequelae of chronic hepatitis or cirrhosis. In the case of troglitazone, progression of underlying steatohepatitis from diabetes is a much more plausible explanation for liver injury in patients who are receiving troglitazone and are subsequently diagnosed with cirrhosis or hepatic neoplasia.4,5 Finally, far from being considered “less common causes” of cirrhosis, the remaining drugs on the authors' list in Table 11 are rarely implicated.